Alert archive / Florida / Flash Flood Watches in 2013
Flash Flood Watch 13, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood watch at Oct 6, 2013, 8:29 AM CDT for 8 counties in Florida. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2013, 8:29 AM CDT (13:29 UTC)
- Expired
- Oct 6, 2013, 8:59 PM CDT
- In force
- 13 hr
- Issued by
- NWS Tallahassee, FL
- Flood severity
- None
Counties Bay County, FL, Calhoun County, FL, Franklin County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 47 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
187 WGUS62 KTAE 061329 FFATAE URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TALLAHASSEE FL 929 AM EDT SUN OCT 6 2013 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING FOR PORTIONS OF THE FLORIDA PANHANDLE... FLZ007>015-026-108-112-114-115-062000- /O.NEW.KTAE.FF.A.0013.131006T1329Z-131007T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INLAND WALTON-CENTRAL WALTON-HOLMES-WASHINGTON-JACKSON-INLAND BAY- CALHOUN-INLAND GULF-INLAND FRANKLIN-LIBERTY-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN- INCLUDING THE CITIES OF...DE FUNIAK SPRINGS...HUDSON...BONIFAY... CRYSTAL LAKE...CHIPLEY...FIVE POINTS...MARIANNA...GRACEVILLE... MALONE...SNEADS...YOUNGSTOWN...BLOUNTSTOWN...WHITE CITY... WEWAHITCHKA...SWEETWATER...FREEPORT...SANTA ROSA BEACH... PANAMA CITY...PARKER...PORT SAINT JOE...APALACHICOLA...CARRABELLE 929 AM EDT SUN OCT 6 2013 /829 AM CDT SUN OCT 6 2013/ ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF THE FLORIDA PANHANDLE... INCLUDING THE FOLLOWING AREAS... CALHOUN...CENTRAL WALTON... HOLMES...INLAND BAY...INLAND FRANKLIN...INLAND GULF...INLAND WALTON...JACKSON...LIBERTY AND WASHINGTON. IN NORTHWEST FLORIDA...COASTAL BAY...COASTAL FRANKLIN...COASTAL GULF AND SOUTH WALTON. * THROUGH MONDAY MORNING. * THE REMNANTS OF TROPICAL STORM KAREN ARE FORECAST TO TRACK EAST ACROSS THE FLORIDA PANHANDLE AND BIG BEND TONIGHT INTO MONDAY. BANDS OF HEAVY RAIN HAVE ALREADY SET UP THIS MORNING ACROSS EASTERN PORTIONS OF THE WATCH AREA. RAINFALL TOTALS OF 2 TO 3 INCHES WILL BE COMMON. HOWEVER...ISOLATED TOTALS OF 6 TO 10 INCHES WILL BE POSSIBLE. IF OBSERVED RAINFALL TOTALS APPROACH THESE HIGHER NUMBERS...THEN FLASH FLOODING WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ 18-WOOL
2 follow-up statements
730 WGUS62 KTAE 061912 FFATAE FLOOD WATCH NATIONAL WEATHER SERVICE TALLAHASSEE FL 312 PM EDT SUN OCT 6 2013 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING FOR PORTIONS OF THE FLORIDA PANHANDLE... FLZ007>015-026-108-112-114-115-071200- /O.CON.KTAE.FF.A.0013.000000T0000Z-131007T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INLAND WALTON-CENTRAL WALTON-HOLMES-WASHINGTON-JACKSON-INLAND BAY- CALHOUN-INLAND GULF-INLAND FRANKLIN-LIBERTY-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN- INCLUDING THE CITIES OF...DE FUNIAK SPRINGS...HUDSON...BONIFAY... CRYSTAL LAKE...CHIPLEY...FIVE POINTS...MARIANNA...GRACEVILLE... MALONE...SNEADS...YOUNGSTOWN...BLOUNTSTOWN...WHITE CITY... WEWAHITCHKA...SWEETWATER...FREEPORT...SANTA ROSA BEACH... PANAMA CITY...PARKER...PORT SAINT JOE...APALACHICOLA...CARRABELLE 312 PM EDT SUN OCT 6 2013 /212 PM CDT SUN OCT 6 2013/ ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF FLORIDA AND NORTHWEST FLORIDA...INCLUDING THE FOLLOWING AREAS...IN FLORIDA...CALHOUN...CENTRAL WALTON... HOLMES...INLAND BAY...INLAND FRANKLIN...INLAND GULF...INLAND WALTON...JACKSON...LIBERTY AND WASHINGTON. IN NORTHWEST FLORIDA...COASTAL BAY...COASTAL FRANKLIN...COASTAL GULF AND SOUTH WALTON. * THROUGH MONDAY MORNING * THE REMNANTS OF KAREN ARE FORECAST TO TRACK EAST ACROSS THE FLORIDA PANHANDLE AND BIG BEND TONIGHT INTO MONDAY. BANDS OF HEAVY RAIN WILL CONTINUE THROUGH THE OVERNIGHT PERIOD IN THE WATCH AREA. THERE WILL BE WIDESPREAD RAINFALL TOTALS OF 2 TO 3 INCHES WITH ISOLATED TOTALS OF 4 TO 8 INCHES POSSIBLE. IF OBSERVED RAINFALL AMOUNTS APPROACH THESE HIGHER NUMBERS...FLASH FLOODING WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
977 WGUS62 KTAE 070159 FFATAE FLOOD WATCH NATIONAL WEATHER SERVICE TALLAHASSEE FL 959 PM EDT SUN OCT 6 2013 ...THE FLASH FLOOD WATCH FOR THE FLORIDA PANHANDLE...AS WELL AS LIBERTY AND FRANKLIN COUNTIES IN THE WESTERN BIG BEND HAS BEEN CANCELLED... FLZ007>015-026-108-112-114-115-070300- /O.CAN.KTAE.FF.A.0013.000000T0000Z-131007T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INLAND WALTON-CENTRAL WALTON-HOLMES-WASHINGTON-JACKSON-INLAND BAY- CALHOUN-INLAND GULF-INLAND FRANKLIN-LIBERTY-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN- INCLUDING THE CITIES OF...DE FUNIAK SPRINGS...HUDSON...BONIFAY... CRYSTAL LAKE...CHIPLEY...FIVE POINTS...MARIANNA...GRACEVILLE... MALONE...SNEADS...YOUNGSTOWN...BLOUNTSTOWN...WHITE CITY... WEWAHITCHKA...SWEETWATER...FREEPORT...SANTA ROSA BEACH... PANAMA CITY...PARKER...PORT SAINT JOE...APALACHICOLA...CARRABELLE 959 PM EDT SUN OCT 6 2013 /859 PM CDT SUN OCT 6 2013/ ...THE FLASH FLOOD WATCH HAS BEEN CANCELLED... THE FLASH FLOOD WATCH FOR THE FLORIDA PANHANDLE...AS WELL AS LIBERTY AND FRANKLIN COUNTIES IN THE WESTERN BIG BEND HAS BEEN CANCELLED. ALTHOUGH AN UPPER LEVEL TROF AND SURFACE COLD FRONT ARE STILL MOVING THROUGH THE REGION TONIGHT...THE RAINFALL OUT AHEAD OF THESE SYSTEMS HAS DIMINISHED MARKEDLY OVER THE INTERIOR DURING THE PAST COUPLE OF HOURS. THEREFORE...THE THREAT OF ANY HEAVY RAINFALL AND POTENTIAL FLOODING HAS COME TO AN ABRUPT END. $$ 17-GOULD
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood watch went out at Oct 6, 2:39 AM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, Oct 6, 2:39 AM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 339 AM EDT Sun Oct 6 2013 ...Heavy rain possible tonight as TD Karen approaches the northeast Gulf of Mexico... .NEAR TERM [Through Today]... Despite the weakening of Karen into a Tropical Depression (with its center still located to the south of LA as of 2 AM EDT) and its far westward displacement from the bulk of the convection which is located well off to the S and E, PoPs will still be on the increase today. This increase in PoPs with Sct to numerous showers and thunderstorms developing from W to E across the CWA today will be due the approach of a strong upper level trof and associated Sfc cold front from the west. This system is expected to entrain some moisture from Karen or its remnants, with some locally heavy rainfall still possible in the stronger convection. However, since this trof is expected to be quite progressive, the possibility of any significant flooding now appears to be quite low at this time, even as fcst PWATS may exceed 2 inches ahead of this system. && .SHORT TERM [Tonight Through Tuesday]... By tonight, the eastern U.S. ridge will be replaced with general troughing associated with a strong shortwave/closed low moving through the Midwest. The southerly flow on the leading edge of this system will likely pull what is left of the MCV in the Gulf over the Southeast. At the surface, the low-level swirl that was once Karen, will likely be post-tropical and entangled with the approaching cold front. Ironically, the front will likely push the remnant low closer to the MCV than it has been over the past couple of days. The combination of low level convergence with the remnant low and front, anomalous rich tropical moisture near 2 sigma above the norm, and mid-level support from the ragged MCV will be enough to force widespread showers and thunderstorms across the Tri-State region through the night. The primary impact from this system will be heavy rainfall capable of producing isolated flash flooding. Refer to the hydrology discussion below for more on the heavy rain potential. Thunderstorms are expected to continue on Monday, primarily east of a line from Albany to Tallahassee, out ahead of the front. By Monday evening, the cold front will pretty much clear our entire forecast area with drier and much cooler air funneling in under a rather strong CAA regime. As far as temperatures are concerned, our extreme western Alabama and Florida panhandle counties may see temperatures fall into the low to mid 60s on the back side of the front late tonight. However, the coldest air will come on Monday night. On Monday afternoon, expect upper 70s to low 80s in the wake of the front, while middle to upper 80s will remain likely out ahead of the front. Monday night will likely be the coldest of the season thus far, with low 50s expected away from the coast and west of a line from Albany to Panama City. To the south and east, temperatures will increase from the middle 50s near Tallahassee to the lower 60s across the SE Big Bend of Florida. Upper 70s to low 80s will be common across the region on Tuesday. && .LONG TERM [Tuesday Night through Saturday]... In the wake of Karen's remnants, and the accompanying cold front, there is generally good model agreement on an expansive low-level ridge of high pressure over much of the eastern United States through much of the extended forecast. Therefore, these periods have a dry forecast. With northeast boundary layer flow on the south side of the ridge, and slightly cooler low-level temperatures (850mb ~ +12 to +14C), the temperatures should be near or slightly below normal for much of the week. && .AVIATION [Beginning 06Z Sunday]... With some mid-level Cigs developing early this morning at VLD, have backed off a bit on the pessimistic fcst at this terminal. Generally, expect MVFR Cigs or Vis for a period at most of the Taf sites for a few hours around sunrise, before VFR conditions return, and hold for a longer period further to the east. Thereafter, showers and thunderstorms will begin to gradually overspread the terminals from west to east as an upper level trof and Sfc cold front approach from the west, resulting in gradually deteriorating conditions. && .MARINE... Increasing southerly flow ahead of Tropical Depression Karen will bring cautionary level winds west of Apalachicola today. Seas will also be on the rise, but will likely peak in the 2 to 4 foot range, in the vicinity of the strongest winds/swell. Expect the highest winds and seas late tonight/early tomorrow, possibly reaching advisory levels as the remnants of Karen begin to traverse our Gulf waters. Behind Karen and a cold front, winds will veer to the north with persistent cautionary winds and seas through Monday night. Thereafter, marine conditions will fall below headline levels for the remainder of the week. && .FIRE WEATHER... A moist airmass will remain in place today ahead of an approaching cold front. Much drier air will spread over the region on Monday. However, humidity values will remain above critical levels. && .HYDROLOGY... As a result of the ingredients presented above, heavy rain will be a distinct possibility, especially overnight Sunday. The coverage of showers and storms will increase this afternoon, however widespread rainfall amounts will likely remain below an inch through the afternoon. Overnight, expect average rainfall amounts to increase into the 0.5-1.5 inch range away from the coast, and amounts near 1.5-2 inches along the immediate coast. Isolated heavier amounts will be possible in stronger storms and areas where brief training may occur (although the system will likely be rather progressive). At this time do not expect isolated (worst case) amounts to be any more than 4 to 5 inches. Most basins should be able to handle these amounts, but the potential does exist for some very isolated flash flooding. At this time, ensemble guidance does not indicate any significant river impacts, but the forecasts only account for on average an inch of rain. Should any basin experience the localized higher amounts mentioned above, the possibility for minor river flooding will exist. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 86 72 83 56 82 / 50 70 50 10 10 Panama City 83 72 82 59 79 / 70 70 30 10 10 Dothan 83 65 80 51 79 / 70 70 40 10 10 Albany 85 70 82 52 80 / 40 70 60 10 10 Valdosta 86 71 83 58 82 / 40 60 70 20 10 Cross City 87 73 86 63 84 / 40 50 50 30 10 Apalachicola 82 75 83 61 79 / 50 70 40 10 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Gould SHORT TERM...Harrigan LONG TERM...Lamers AVIATION...Gould MARINE...Harrigan FIRE WEATHER...Camp HYDROLOGY...Harrigan
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:53 AM CDT | Areal Flood Advisory | TAE | Gulf | 3 hr |
| Oct 6, 1:26 PM CDT | Special Marine Warning | TAE | 34 min | |
| Oct 6, 1:53 PM CDT | Special Marine Warning | TAE | 52 min | |
| Oct 6, 2:24 PM CDT | Special Marine Warning | TAE | 21 min | |
| Oct 6, 2:28 PM CDT | Special Weather Statement | TAE | Walton | 32 min |
Nearby
Flash Flood Watches in Florida, 2013Every flash flood watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.